Alert archive / Idaho / Red Flag Warnings in 2009

Red Flag Warning 5, NWS Pocatello, ID

September 14, 2009

NWS Pocatello, ID issued this red flag warning at Sep 14, 2009, 8:40 AM MDT. It took effect at Sep 14, 2009, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 14, 2009, 8:40 AM MDT (14:40 UTC)
In effect from
Sep 14, 2009, 12:00 PM MDT
Expired
Sep 14, 2009, 6:56 PM MDT
In force
7 hr
Issued by
NWS Pocatello, ID

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KPIH 141440
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
840 AM MDT MON SEP 14 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY UNTIL MIDNIGHT
TONIGHT DUE TO THUNDERSTORMS AND LIGHTNING FOR SOUTHEAST IDAHO FIRE
WEATHER ZONE 412 BELOW 5000 FEET...

IDZ412-150245-
/O.UPG.KPIH.FW.A.0003.090914T1800Z-090915T0600Z/
/O.NEW.KPIH.FW.W.0005.090914T1800Z-090915T0600Z/
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
840 AM MDT MON SEP 14 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
TONIGHT DUE TO THUNDERSTORMS AND LIGHTNING FOR SOUTHEAST IDAHO 
FIRE WEATHER ZONE 412...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
TONIGHT. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

SHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE BLM LANDS AND
SOUTHERN PARTS OF THE SAWTOOTH NATIONAL FOREST THIS AFTERNOON AND
EVENING. THE LIGHTNING ACTIVITY LEVEL WILL BE ENOUGH AT ELEVATIONS
BELOW 5000 FEET TO CREATE A SIGNIFICANT INITIAL ATTACK HAZARD...BUT
ONLY WHERE FUELS HAVE REACHED CRITICAL MOISTURE LEVELS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
1 follow-up statement
000 
WWUS85 KPIH 150056
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
656 PM MDT MON SEP 14 2009


IDZ412-150200-
/O.CAN.KPIH.FW.W.0005.000000T0000Z-090915T0600Z/
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
656 PM MDT MON SEP 14 2009

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS CANCELED THE RED
FLAG WARNING. 

THUNDERSTORMS HAVE ENDED ACROSS ZONE 412. DO NOT EXPECT ANYTHING
MORE THAN ISOLATED COVERAGE THE REST OF THE EVENING.


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Sep 14, 3:16 AM MDT, 5 hours 24 minutes earlier.

Area forecast discussion, Sep 14, 3:16 AM MDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
316 AM MDT MON SEP 14 2009

.DISCUSSION...A BAND OF SHOWERS CONTINUES TO MOVE ACROSS THE UTAH
BORDER THIS MORNING AS MOISTURE BUILDS INTO THE AREA UNDER SOUTH-
SOUTHWEST FLOW. UPPER TROUGH MOVING ONSHORE OVER NORTHERN
CALIFORNIA WILL HEAD EAST TODAY INTO NORTHERN NEVADA. THIS SYSTEM
DIRECTS A SURGE OF MOISTURE FROM THE SOUTH INTO EASTERN IDAHO
LATE THIS MORNING. MODELS CUT OFF THE UPPER LOW THIS AFTERNOON
NEAR THE NV/UT BORDER THEN STALLS IT OVER NORTHERN UTAH OVERNIGHT.
INSTABILITY SUGGESTS THE DEVELOPMENT OF THUNDERSTORMS ALONG WITH
SHOWERS...WITH THE GREATEST POTENTIAL IN THE SOUTHERN HALF OF THE
FORECAST AREA. CONVECTION IS EXPECTED TO REMAIN BELOW SEVERE
LEVELS...WITH SMALL HAIL AND GUSTS TO 50 MPH POSSIBLE WITH THE
STRONGEST STORMS. PRECIPITABLE WATER AMOUNTS JUST UNDER AN INCH
WILL ALLOW QUARTER-INCH RAINFALL POSSIBLE WITH SHOWERS AND STORMS.
ELSEWHERE...ISOLATED THUNDERSTORMS WILL MIX WITH SCATTERED
SHOWERS. ACTIVITY WILL CONTINUE OVERNIGHT AS THE LOW STALLS TO THE
SOUTH AND A SECOND SURGE OF MOISTURE ROTATES INTO SOUTHEAST IDAHO
LATE TONIGHT. BY TUESDAY THE LOW BEGINS DRIFTING DUE SOUTH WHICH
WILL FOCUS THE BEST PRECIPITATION CHANCES IN THE SOUTHERN HALF OF
THE STATE. DRIER AIR MAKES A RETURN TUESDAY NIGHT WITH THE LOW
DROPPING INTO THE FOUR CORNERS REGION AND A TILTED RIDGE POKING
INTO THE NORTHERN ROCKIES. MODELS KICK A FEW WAVES INTO THE
NORTHWEST...HOWEVER THESE SYSTEMS ARE GENERALLY EXPECTED TO STAY
NORTH AND EAST OF THE FORECAST AREA.

WINDS CONTINUE TO BE BREEZY OUT OF NORTH-SOUTH CANYONS THIS
MORNING. WITH THE UPPER LEVEL SYSTEM MOVING INTO NEVADA
TODAY...WINDS WILL PICK BACK UP THIS AFTERNOON. EXPECT SOUTHERLY
WINDS TO TURN MORE SOUTH-SOUTHWESTERLY AND BECOME BREEZY AGAIN THIS
AFTERNOON. THEREFORE WILL ISSUE A LAKE WIND ADVISORY FOR AMERICAN
FALLS RESERVOIR. HANKO

&&

.AVIATION...AN UPPER TROF OVER THE W COAST WILL MOVE EAST AND CLOSE
OFF OVER NRN NV BY EVENING. THIS SYSTEM WILL PUSH MSTR INTO ID
RESULTING IN SCT TSTMS TODAY AND TONIGHT. SOME TSTMS MAY PRODUCE
GUSTY WINDS AND AREAS OF BLOWING DUST THIS AFTN AND EARLY EVE.
OVERALL...VFR CONDITIONS ARE EXPECTED TO PREVAIL. HEDGES

&&

.FIRE WEATHER...AN UPPER LEVEL SYSTEM OVER THE WEST COAST THIS
MORNING WILL DEVELOP INTO A CLOSED LOW OVER NORTHERN NEVADA BY
EVENING. THIS SYSTEM WILL PUSH MORE MOISTURE INTO THE GREAT BASIN/
NORTHERN ROCKIES TODAY THROUGH TUESDAY. ISOLATED THUNDERSTORMS THIS
MORNING WILL INCREASE TO SCATTERED THIS AFTERNOON AND EVENING...
MAINLY OVER THE MOUNTAINS. CURRENT FIRE WEATHER WATCH WILL BE
REEVALUATED THIS MORNING CONCERNING LIGHTNING POTENTIAL. AIMASS
PROFILES SHOWING INCREASING LOW LEVEL MOISTURE...SO WETTING RAINFALL
IS MORE LIKELY THIS AFTERNOON THROUGH TUESDAY. THE UPPER LOW MOVES
ONLY AS FAR AS CENTRAL UTAH BY TUESDAY EVENING...SO SCATTERED
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE A THREAT TUESDAY
AFTERNOON AND EVENING. THE UPPER LOW MOVES OUT OF THE AREA BY
WEDNESDAY...RETURNING THE AREA TO DRY CONDITIONS. HEDGES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
IDZ021.

FIRE WEATHER WATCH FROM NOON MDT TODAY THROUGH THIS EVENING FOR
IDZ412.

&&
Hazardous weather outlook, Sep 14, 3:43 AM MDT, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
343 AM MDT MON SEP 14 2009

IDZ017>025-031-032-150945-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
343 AM MDT MON SEP 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS ARE EXPECTED TO TURN SOUTH-SOUTHWEST 15 TO 20 MPH THIS
AFTERNOON AND EARLY EVENING. A LAKE WIND ADVISORY IS IN EFFECT
FROM NOON TO 9 PM THIS EVENING.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP TODAY AND AN UPPER LEVELS SYSTEM APPROACHES THE AREA. THE
BEST POTENTIAL FOR THUNDERSTORMS WILL BE IN THE SOUTHERN
HALF OF THE FORECAST AREA...WHERE SMALL HAIL AND WIND GUSTS TO 50
MPH ARE POSSIBLE WITH THE STRONGEST STORMS. SCATTERED TO NUMEROUS
SHOWER ACTIVITY IS EXPECTED TO CONTINUE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE UPPER LEVEL SYSTEM WILL STALL OUT OVER NORTHERN UTAH ON
TUESDAY THEN DRIFT SOUTHWARD INTO THE FOUR CORNERS BY WEDNESDAY.
SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE...WITH THE BEST
CHANCES EXPECTED IN THE SOUTHERN HIGHLANDS. DRIER AIR ARRIVES
TUESDAY NIGHT AS A RIDGE BUILDS BACK INTO THE AREA. DRY CONDITIONS
ARE EXPECTED TO CONTINUE FOR THE SECOND HALF OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 7:32 PM MDTSevere Thunderstorm WarningPIHBannock43 min
Sep 14, 3:31 AM MDTLake Wind AdvisoryPIH16 hr
Sep 14, 1:10 PM MDTSpecial Weather StatementPIHBannock, Cassia, Oneida35 min
Sep 14, 1:52 PM MDTSpecial Weather StatementPIHBannock, Oneida, Power38 min
Sep 14, 2:34 PM MDTSpecial Weather StatementPIHBannock, Bingham, Bonneville56 min
Sep 14, 2:48 PM MDTAreal Flood AdvisoryPIHBannock, Bingham, Caribou, Power3 hr
Sep 14, 3:43 PM MDTSpecial Weather StatementPIHBonneville, Jefferson, Madison, Teton62 min
Sep 14, 3:59 PM MDTSevere Thunderstorm WarningPIHBonneville, Butte, Clark, Fremont, Jefferson, Madison and 1 more46 min
Sep 14, 4:23 PM MDTSpecial Weather StatementPIHTeton52 min
Sep 14, 4:32 PM MDTSevere Thunderstorm WarningPIHButte, Clark, Fremont, Jefferson, Madison43 min

Nearby

Red Flag Warnings in Idaho, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.